Massachusetts, 2007

Damaging Winds and Lightning Strike in Massachusetts, June 27, 2007

June 27, 2007 · NWS BOX · 5 events in 4 counties and zones

Very hot and humid conditions prevailed across Southern New England on the 27th of June. This in combination with a prefrontal trough aided in the development of scattered thunderstorms during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Very hot and humid conditions prevailed across Southern New England on the 27th of June. This in combination with a prefrontal trough aided in the development of scattered thunderstorms during the late afternoon and early evening hours. A few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 11:47 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 11:47 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1247 PM EDT WED JUN 27 2007

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL PROVIDE A MOIST SOUTHWEST FLOW INTO
SOUTHERN NEW ENGLAND THROUGH THURSDAY. A COLD FRONT WILL SWING THROUGH
THE REGION LATE THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE WILL THEN
MODERATE TEMPERATURES FRIDAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
***ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS INTERIOR SOUTHERN NEW ENGLAND BETWEEN 230 AND 5 PM***

MOSTLY SUNNY SKIES AND HOT WEATHER WILL CONTINUE FOR THE REMAINDER
OF THE AFTERNOON.  WITH A WARM START AND 850 MB TEMPERATURES AROUND
+19C SHOULD YIELD HIGHS BETWEEN 95 AND 99 DEGREES ACROSS THE LOWER
ELEVATIONS AWAY FROM THE SOUTH COAST.  A HEAT ADVISORY REMAINS IN
EFFECT THROUGH 6 PM ACROSS THIS REGION.

THE MAIN CONCERN WILL THEN TURN TO CONVECTIVE DEVELOPMENT LATE THIS
AFTERNOON AND EVENING.  A VERY UNSTABLE AIRMASS FOR SOUTHERN NEW
ENGLAND STANDARDS HAS INVADED THE REGION.  LATEST MESO-ANALYSIS FROM
SPC AT 16Z IS SHOWING BETWEEN 3500 AND 4500 J/KG OF SURFACE BASED
CAPE ACROSS THE REGION.  EVEN THE MEAN LAYER CAPE VALUES ARE OVER
2000 J/KG FOR MUCH OF THE REGION.

WITH ALL THAT SAID...THE ENVIRONMENT IS FAVORABLE FOR EXPLOSIVE
THUNDERSTORM DEVELOPMENT.  EARLY THIS AFTERNOON...THUNDERSTORMS WERE
ALREADY DEVELOPING ACROSS PENNSYLVANIA AND NEW YORK STATE.  WE
EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP ACROSS
SOUTHWEST NH...WESTERN MA AND CONNECTICUT BETWEEN 230 AND 5 PM.
ALTHOUGH WE ARE STILL UNCERTAIN ON THE AREAL COVERAGE OF THE
ACTIVITY BECAUSE OF WEAK SURFACE CONVERGENCE...THE THUNDERSTORMS
THAT DEVELOP IN THIS ENVIRONMENT MAY QUICKLY BECOME SEVERE PRODUCING
DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL.  EVEN THOUGH MID
LEVEL WIND FIELDS ARE MARGINAL...IT SHOULD NOT MATTER WITH THE
EXTREMELY UNSTABLE ENVIRONMENT.  THEREFORE...WE EXPECT ISOLATED TO
TO SCATTERED SEVERE THUNDERSTORMS TO DEVELOP.  IN ADDITION...HIGH
PWATS AND INITIALLY SLOW MOVING STORMS SHOULD RESULT IN A PERIOD OF
TORRENTIAL RAINFALL WHICH MAY RESULT IN LOCALIZED FLOODING.  A
SPECIAL WEATHER STATEMENT WAS ISSUED HIGHLIGHTING THESE CONCERNS.

FINALLY...WE HAVE GONE WITH A MODERATE RISK FOR RIP CURRENTS TODAY
ON SOUTH FACING BEACHES ALONG THE SOUTH COAST.  THIS MAINLY A RESULT
OF INCREASING SOUTHWEST WIND ALONG THE SOUTH COAST.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM THURSDAY/...THE MID
LEVEL FLOW DOES BEGIN TO STRENGTHEN BETWEEN 0 AND 6Z.  EVEN THOUGH
WE ARE RELATIVELY WARM ALOFT...THE AMOUNT OF LOW LEVEL INSTABILITY
SHOULD BE ABLE TO MAINTAIN THE CONVECTION THROUGH MUCH OF THE
EVENING.  THEREFORE...ISOLATED TO SCATTERED THUNDERSTORMS MAY MAKE
THEIR WAY ONTO THE COASTAL PLAIN BETWEEN 7 AND 10 PM.  THERE STILL
WILL BE THE RISK FOR SOME SEVERE WEATHER WITH THESE STORMS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
WARM AND HUMID AIR REMAINS IN PLACE THURSDAY WITH THE COLD FRONT
MOVING SOUTH INTO THE REGION. DEWPOINTS WILL BE IN THE UPPER 60S
WITH PRECIP WATER VALUES AT OR ABOVE 2 INCHES. PLENTY OF INSTABILITY
TO DRAW UPON WITH MODEL CAPES IN THE 1000-2000 J RANGE. SOME
DIFLUENCE IS FORECAST ALOFT...BUT THE MAIN UPPER JET SUPPORT WILL
MOSTLY BE TO OUR NORTH. THE COLD FRONT WILL SUPPLY LOW LEVEL
CONVERGENCE. WIND FIELDS AT 850 MB ARE FORECAST AT 25 TO 35
KTS...WITH 35 KTS AT 500 MB.  WIND FIELDS LOOK TO BE UNIDIRECTIONAL
WITH HEIGHT. WET BULB ZERO VALUES WILL BE AROUND 12 THOUSAND
FEET...RATHER HIGH FOR LARGE HAIL WITH PLENTY OF ROOM FOR MELTING ON
THE WAY DOWN.

OVERALL...THURSDAY LOOKS VERY WARM AND STORMY WITH POTENTIAL FOR
SEVERE WEATHER. WE WILL HOLD OFF ON USING THE WORD SEVERE IN THE
FORECAST FOR NOW...BUT WILL INCLUDE ENHANCED WORDING. THE MAIN THREAT
APPEARS TO BE STRAIGHT LINE WINDS. THE HIGH MOISTURE VALUES ALSO
SUGGEST BRIEF VERY HEAVY DOWNPOURS. WE WILL CONTINUE WITH LIKELY
POPS.

THE STORMY WEATHER SHOULD LINGER INTO EARLY THURSDAY NIGHT ESPECIALLY
ALONG THE SOUTH COAST. BUT MODEL CONSENSUS HAS THE FRONT PUSHING
OFFSHORE OVERNIGHT WITH DRY WEATHER MOST AREAS ON FRIDAY. THE
LINGERING CONCERN WOULD BE ALONG THE SOUTH COAST...WHERE WE WILL
MAINTAIN CHANCE POPS EARLY FOLLOWED BY DRYING WEATHER.

PLENTY OF DRIER AIR AND SUBSIDENCE FRIDAY...SO EXPECT MOSTLY SUNNY
SKIES. TEMPS ALOFT OF 8-10C SHOULD SUPPORT HIGHS IN THE MID 70S TO
AROUND 80.

UPPER LOW PRESSURE WILL LINGER OVER THE MARITIMES DURING THE WEEKEND.
A SHORTWAVE AND THE ASSOCIATED COLD POOL WILL SWING OVER NEW ENGLAND
ON SATURDAY. 850 MB TEMPS FALL TO 6C SATURDAY AND 5C SUNDAY...ALTHOUGH
DEEPER MIXING WOULD BRING THESE VALUES UP A DEGREE. IN ANY
EVENT...THIS WOULD SUPPORT DAYTIME TEMPS IN THE UPPER 60S AND LOWER
70S. THIS WILL ALSO SUPPORT DIURNAL CLOUDS AS WELL AS SCATTERED
SHOWERS OVER NORTHERN NEW ENGLAND...WITH A FEW SHOWERS POSSIBLE DOWN
THIS WAY AS WELL. FOR NOW WE WILL GO WITH SLIGHT CHANCE POPS IN OUR
NORTHERN ZONES.

NO CHANGES PAST THE WEEKEND. THE WEATHER SHOULD BE PLEASANT ON
MONDAY AND TUESDAY...AS THE NORTHEAST TROUGH SLOWLY PASSES TO THE
EAST OF THE REGION ALLOWING FOR A GRADUAL WARMING TREND. HIGHS SHOULD
REACH WELL INTO THE 70S ON MONDAY...AND WE COULD BE BACK OVER 80 BY
TUESDAY. LOOKS LIKE THE WEATHER SHOULD BE DRY ON MONDAY AND
TUESDAY...BUT ITS A LONG WAY OFF AND OF COURSE SUBJECT TO CHANGE.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS WERE BURNING OFF THIS MORNING ALONG THE SOUTH COAST
AND ISLANDS.  OTHERWISE...CONDITIONS WERE GENERALLY MVFR AS HAZE WAS
REDUCING VISIBILITIES TO BETWEEN 3 AND 5 MILES.  THE HAZE MAY AFFECT
MOST OF THE TERMINALS FOR THE REMAINDER OF THE DAY WITH THE HOT AND
HUMID AIRMASS IN PLACE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON ACROSS INTERIOR SOUTHERN NEW ENGLAND.
HOWEVER...AREAL COVERAGE MAY BE LIMITED SO WILL NOT INSERT THEM INTO
THE TAFS.  HOWEVER...ANY THUNDERSTORM THAT DEVELOPS MAY PRODUCE
STRONG GUSTY WINDS AND TORRENTIAL HEAVY RAINFALL.

TONIGHT...FOG REFORMS AT KACK BETWEEN 00Z AND 06Z WITH IFR CONDITIONS
EXPECTED FOR A TIME. WIDESPREAD VSBYS 3SM HZ/BR NEAR THE SOUTH COAST
AND 5SM HZ/BR INLAND. SCT SHRA/TSRA EXPECTED MAINLY DURING THE
EVENING.

IFR IN MORNING FOG AND HAZE THURSDAY SHOULD IMPROVE TO AT LEAST MVFR
CONDITIONS AND POSSIBLY VFR WHERE THE HAZE IS CLEARED AWAY. THEN AS
THE COLD FRONT APPROACHES THERE WILL BE AREAS OF MVFR TO IFR
CONDITIONS IN THUNDERSTORMS DURING THE AFTERNOON AND EARLY NIGHT.
SOUTHWEST FLOW AHEAD OF THE FRONT WILL SWING AROUND TO NORTHWEST
OVERNIGHT AND INTO FRIDAY. THE NORTHWEST FLOW WILL CLEANSE THE AIR OF
ANY HAZE...AND BRING VFR CONDITIONS TO ALL.

IN THE LONG TERM...
MAINLY VFR CONDITIONS ARE EXPECTED. DIURNAL CLOUDS SATURDAY AND
SUNDAY SHOULD REMAIN AT VFR LEVELS. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON BUT COULD BRING BRIEF
MVFR WEATHER.

&&

.MARINE...
WNA GUIDANCE IS WELL OVERDONE THIS MORNING.  THIS IS BECAUSE OF THE
HOT AND HUMID AIRMASS THAT WAS UNABLE TO MIX OVER THE RELATIVELY
COLD OCEAN.  NONETHELESS...WE DO EXPECT TO SEE NEAR SHORE WIND GUSTS
IN THE LOW 20 KNOTS DEVELOP LATE THIS AFTERNOON.  THEREFORE...WE
SHOULD SEAS INCREASE TO BETWEEN 3 AND 4 FEET...PARTICULARLY IN
BUZZARDS BAY WITH THE SOUTHWEST COMPONENT TO THE WIND.

WILL PROBABLY SEE SOME MARGINAL 5 TO 6 FOOT SEAS FINALLY DEVELOP
ACROSS THE SOUTHERN WATERS LATE TONIGHT SO WILL LIKELY NEED TO ISSUE
A SCA WITH THE AFTERNOON PACKAGE.

IN THE LONGER TERM...SOUTHWEST WINDS AHEAD OF THE COLD FRONT
THURSDAY WILL BE MARGINAL SMALL CRAFTS WITH GUSTS TO NEAR 25 KTS.
SEAS WILL ALSO PICK UP AND MAY REACH SMALL CRAFT LEVELS ESPECIALLY ON
THE SOUTHERN OUTER WATERS.  BUT WAVEWATCH LOOKS OVERDONE AND SO THESE
VALUES WERE KNOCKED BACK BY ABOUT 20 PERCENT.

WINDS AND SEAS SHOULD GRADUALLY DIMINISH THURSDAY NIGHT BEHIND THE
FRONT AND SHOULD REMAIN BELOW HEADLINE LEVELS THROUGH EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGHS FOR WED 6/27...
BOS  96 1941
BDL 100 1952
PVD  96 1980 AND PRIOR YEARS
ORH  93 1901

HIGH MINIMUMS 6/27
BOS  73 2003 AND PRIOR YEARS
BDL  72 2006 AND PRIOR YEARS
PVD  72 1946
ORH  72 1943

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR MAZ005>007-010-
     011-013>019.
NH...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NHZ012.
RI...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR RIZ001>004.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...WTB
AVIATION...FRANK/STRAUSS/WTB
MARINE...FRANK/WTB
CLIMATE...STRAUSS
Hazardous weather outlook, Jun 27, 9:38 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1038 AM EDT WED JUN 27 2007

ANZ236-MAZ002>004-008-009-012-020>024-026-NHZ011-015-RIZ006-008-
281445-
NARRAGANSETT BAY-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-WASHINGTON RI-
BLOCK ISLAND RI-
1038 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY ALONG SOUTH FACING
BEACHES ALONG THE SOUTH COAST.

UNHEALTHY OZONE LEVELS ARE EXPECTED ACROSS ALL OF SOUTHERN NEW
ENGLAND TODAY. AN AIR QUALITY ALERT IS IN EFFECT UNDER THE HEADER
BOSAQABOX.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4
PM ACROSS SOUTHWEST NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND
NORTHEAST CONNECTICUT. ALTHOUGH THE AREAL COVERAGE OF THE ACTIVITY
REMAINS UNCERTAIN...ANY THUNDERSTORM THAT GOES UP IN THIS
ENVIRONMENT MAY QUICKLY BECOME SEVERE. THEREFORE...WE DO EXPECT TO
SEE AT LEAST A FEW SEVERE THUNDERSTORMS BETWEEN 4 AND 10 PM THIS
EVENING.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS WITH
A SECONDARY CONCERN FOR LARGE HAIL. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL PRODUCE A PERIOD OF TORRENTIAL RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS INTERIOR SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EVENING. HOWEVER...A FEW STORMS
MAY MAKE IT INTO THE COASTAL PLAIN AFTER DARK SO WE WILL HAVE TO
KEEP OUR EYES ON THIS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS TO SOUTHERN NEW
ENGLAND THURSDAY INTO THURSDAY EVENING. SOME OF THE STORMS ARE
EXPECTED TO BECOME SEVERE AND PRODUCE DAMAGING STRAIGHT LINE WIND
GUSTS AND POSSIBLY EVEN SOME LARGE HAIL. IN ADDITION...ANY
THUNDERSTORMS THAT DEVELOP WILL PRODUCE A PERIOD OF TORRENTIAL
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 4 PM FOR THE LIKELIHOOD OF
SEVERE THUNDERSTORMS ACROSS INTERIOR SOUTHERN NEW ENGLAND.

CTZ002>004-MAZ005>007-010-011-013>019-NHZ012-RIZ001>004-281445-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-EASTERN HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
1038 AM EDT WED JUN 27 2007

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST
MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

UNHEALTHY OZONE LEVELS ARE EXPECTED ACROSS ALL OF SOUTHERN NEW
ENGLAND TODAY. AN AIR QUALITY ALERT IS IN EFFECT UNDER THE HEADER
BOSAQABOX.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4
PM ACROSS SOUTHWEST NEW HAMPSHIRE...WESTERN MASSACHUSETTS AND
NORTHEAST CONNECTICUT. ALTHOUGH THE AREAL COVERAGE OF THE ACTIVITY
REMAINS UNCERTAIN...ANY THUNDERSTORM THAT GOES UP IN THIS
ENVIRONMENT MAY QUICKLY BECOME SEVERE. THEREFORE...WE DO EXPECT TO
SEE AT LEAST A FEW SEVERE THUNDERSTORMS BETWEEN 4 AND 10 PM THIS
EVENING.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS WITH
A
SECONDARY CONCERN FOR LARGE HAIL. IN ADDITION...ANY THUNDERSTORMS
THAT DEVELOP WILL PRODUCE A PERIOD OF TORRENTIAL RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS INTERIOR SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EVENING. HOWEVER...A FEW STORMS
MAY MAKE IT INTO THE COASTAL PLAIN AFTER DARK SO WE WILL HAVE TO
KEEP OUR EYES ON THIS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS TO SOUTHERN NEW
ENGLAND THURSDAY INTO THURSDAY EVENING. SOME OF THE STORMS ARE
EXPECTED TO BECOME SEVERE AND PRODUCE DAMAGING STRAIGHT LINE WIND
GUSTS AND POSSIBLY EVEN SOME LARGE HAIL. IN ADDITION...ANY
THUNDERSTORMS THAT DEVELOP WILL PRODUCE A PERIOD OF TORRENTIAL
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

AN UPPER LEVEL DISTURBANCE WILL BRING THE CHANCE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 4 PM FOR THE LIKELIHOOD OF
SEVERE THUNDERSTORMS ACROSS INTERIOR SOUTHERN NEW ENGLAND.

ANZ230>235-237-250-254-255-RIZ005-007-281445-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-BRISTOL RI-NEWPORT RI-
1038 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL
WATERS...NORTHERN RHODE ISLAND...SOUTHERN RHODE ISLAND AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY AFFECT THE NEAR SHORE WATERS...
ESPECIALLY FROM THE MERRIMACK RIVER TO BOSTON HARBOR. THUNDERSTORMS
MAY PRODUCE LIGHTNING AND BRIEF STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE EXPECTED
TO AFFECT THE WATERS THURSDAY AND THURSDAY NIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY AFFECT WATERS LATE SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

In the hours before

Special weather statement, Jun 27, 11:15 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1215 PM EDT WED JUN 27 2007

CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>004-271815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK
1215 PM EDT WED JUN 27 2007

...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS INTERIOR SOUTHERN NEW ENGLAND BETWEEN 230 AND 5 PM...

A VERY HOT AND HUMID AIRMASS WAS IN PLACE ACROSS SOUTHERN NEW ENGLAND
EARLY THIS AFTERNOON. IN RESPONSE TO THIS...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST NEW
HAMPSHIRE...WESTERN MASSACHUSETTS AND NORTHEAST CONNECTICUT BETWEEN
230 AND 5 PM.

THE ENVIRONMENT IS FAVORABLE FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT. THE
AREAL COVERAGE OF THE THUNDERSTORMS REMAINS UNCERTAIN...BUT ANY
STORMS THAT DEVELOP MAY QUICKLY BECOME SEVERE IN THIS ENVIRONMENT.
THEY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE WIND
GUSTS AND LARGE HAIL. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS
WILL CONTAIN A PERIOD OF TORRENTIAL RAINFALL WHICH MAY RESULT IN
LOCALIZED FLOODING ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.

THE ISOLATED TO SCATTERED THUNDERSTORMS WILL TRACK EASTWARD THIS
EVENING AND SHOULD REACH THE COASTAL PLAIN BETWEEN 7 AND 10 PM. THE
ATMOSPHERE WILL STILL SUPPORT THE POTENTIAL FOR A FEW SEVERE
THUNDERSTORMS IN THIS REGION LATER THIS EVENING.

CONTINUE TO MONITOR NOAA WEATHER RADIO OR OUR WEBSITE AT
WEATHER.GOV/BOSTON FOR POSSIBLE WATCHES AND WARNINGS. BE READY TO
TAKE COVER IF A WARNING IS ISSUED.

FRANK

The radar

The Boston radar (KBOX), 92 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
June 27, 2:30 PM EST
Where
Middlesex County, Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.670, -71.700

Trees and wires down on Battery Road.

Lightning, Hampden

When
June 27, 5:03 PM EST
Where
Hampden County, Palmer
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
42.170, -72.330

Lightning injured a person in Palmer. The injuries were reported to be minor.

Thunderstorm Wind, Hampshire

When
June 27, 5:10 PM EST to 5:13 PM EST
Where
Hampshire County, Ware
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -72.230

Trees and wires down on Cottage Street, Palmer Road, High Street, and Bridge Street.

Thunderstorm Wind, Hampshire

When
June 27, 5:25 PM EST
Where
Hampshire County, Ware
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.270, -72.230

Large trees down on Shoreline Drive.

Thunderstorm Wind, Worcester

When
June 27, 5:30 PM EST
Where
Worcester County, Hardwick
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.350, -72.200

Large branches down near the Fire Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44880, 44879, 44882, 44883, 44885.